Alert archive / Oregon / Gale Watches in 2020

Gale Watch 21, NWS Medford, OR

November 4, 2020

NWS Medford, OR issued this gale watch at Nov 4, 2020, 2:57 PM PST. It took effect at Nov 6, 2020, 10:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 4, 2020, 2:57 PM PST (22:57 UTC)
In effect from
Nov 6, 2020, 10:00 AM PST
Expired
Nov 5, 2020, 3:46 AM PST
In force
Issued by
NWS Medford, OR

The text

As transmitted.

859 
WHUS76 KMFR 042257
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
257 PM PST Wed Nov 4 2020

PZZ376-051200-
/O.CAN.KMFR.SC.Y.0095.000000T0000Z-201105T1200Z/
/O.NEW.KMFR.GL.A.0021.201106T1800Z-201107T0600Z/
/O.NEW.KMFR.SE.A.0033.201106T1800Z-201108T0000Z/
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
257 PM PST Wed Nov 4 2020

...GALE WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
EVENING...
...HAZARDOUS SEAS WATCH IN EFFECT FROM FRIDAY MORNING THROUGH
SATURDAY AFTERNOON...
...SMALL CRAFT ADVISORY IS CANCELLED...

* WHAT...For the Gale Watch, north winds 30 to 35 kt with gusts 
  up to 45 kt and seas 18 to 23 ft at 13 seconds possible. For the
  Hazardous Seas Watch, very steep and hazardous seas 18 to 21 ft
  at 13 seconds possible.

* WHERE...Gales beyond 30 NM and Hazardous seas everywhere else.

* WHEN...For the Gale Watch, from Friday morning through Friday 
  evening. For the Hazardous Seas Watch, from Friday morning 
  through Saturday afternoon.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid strong winds and
very steep seas. Remain in port, seek safe harbor, alter course,
and/or secure the vessel for severe conditions.

&&

$$

PZZ356-051200-
/O.CAN.KMFR.SC.Y.0095.000000T0000Z-201105T1200Z/
/O.NEW.KMFR.SE.A.0033.201106T1800Z-201108T0000Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
257 PM PST Wed Nov 4 2020

...HAZARDOUS SEAS WATCH IN EFFECT FROM FRIDAY MORNING THROUGH
SATURDAY AFTERNOON...
...SMALL CRAFT ADVISORY IS CANCELLED...

* WHAT...Very steep and hazardous seas 15 to 20 ft at 13 seconds 
  possible.

* WHERE...All areas.

* WHEN...From Friday morning through Saturday afternoon.

* IMPACTS...Very steep and hazardous seas could capsize or 
  damage vessels. Bar crossing could become especially hazardous.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider altering your plans to avoid possible hazardous and very
steep sea conditions.

&&

$$

PZZ370-051200-
/O.CON.KMFR.SC.Y.0095.000000T0000Z-201105T1200Z/
/O.NEW.KMFR.GL.A.0021.201106T1800Z-201107T0600Z/
/O.NEW.KMFR.SE.A.0033.201106T1800Z-201108T0000Z/
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
257 PM PST Wed Nov 4 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST
THURSDAY...
...GALE WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
EVENING...
...HAZARDOUS SEAS WATCH IN EFFECT FROM FRIDAY MORNING THROUGH
SATURDAY AFTERNOON...

* WHAT...For the Small Craft Advisory, seas 6 to 7 ft at 11
  seconds. For the Gale Watch, north winds 25 to 35 kt with gusts
  up to 45 kt and seas 17 to 22 ft at 13 seconds possible for both
  the Gale watch and hazardous seas watch.

* WHERE...Gales beyond 30 NM and Hazardous seas for all other
  areas.

* WHEN...For the Small Craft Advisory, until 4 AM PST Thursday. 
  For the Gale Watch, from Friday morning through Friday 
  evening. For the Hazardous Seas Watch, from Friday morning 
  through Saturday afternoon.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid strong winds and
very steep seas. Remain in port, seek safe harbor, alter course,
and/or secure the vessel for severe conditions.

&&

$$

PZZ350-051200-
/O.CON.KMFR.SC.Y.0095.000000T0000Z-201105T1200Z/
/O.NEW.KMFR.SE.A.0033.201106T1800Z-201108T0000Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
257 PM PST Wed Nov 4 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST
THURSDAY...
...HAZARDOUS SEAS WATCH IN EFFECT FROM FRIDAY MORNING THROUGH
SATURDAY AFTERNOON...

* WHAT...For the Small Craft Advisory, seas 6 to 7 ft at 10 
  seconds. For the Hazardous Seas Watch, very steep and hazardous 
  seas 15 to 20 ft at 13 seconds possible.

* WHERE...All areas.

* WHEN...For the Small Craft Advisory, until 4 AM PST Thursday. 
  For the Hazardous Seas Watch, from Friday morning through 
  Saturday afternoon.

* IMPACTS...Very steep and hazardous seas could capsize or 
  damage vessels. Bar crossing could become especially hazardous.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider altering your plans to avoid possible hazardous and very
steep sea conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
1 follow-up statement
821 
WHUS76 KMFR 051146
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
346 AM PST Thu Nov 5 2020

PZZ370-060000-
/O.EXP.KMFR.SC.Y.0095.000000T0000Z-201105T1200Z/
/O.NEW.KMFR.SC.Y.0096.201105T2200Z-201106T1200Z/
/O.UPG.KMFR.GL.A.0021.201106T1800Z-201107T0600Z/
/O.UPG.KMFR.SE.A.0033.201106T1800Z-201108T0000Z/
/O.NEW.KMFR.SE.W.0058.201107T1200Z-201109T1200Z/
/O.NEW.KMFR.GL.W.0024.201106T1200Z-201107T1200Z/
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
346 AM PST Thu Nov 5 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO
4 AM PST FRIDAY...
...GALE WARNING IN EFFECT FROM 4 AM FRIDAY TO 4 AM PST SATURDAY...
...HAZARDOUS SEAS WARNING IN EFFECT FROM 4 AM SATURDAY TO 4 AM
PST MONDAY...

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 4 AM 
PST FRIDAY...
...GALE WARNING IN EFFECT FROM 4 AM FRIDAY TO 4 AM PST SATURDAY...
...HAZARDOUS SEAS WARNING IN EFFECT FROM 4 AM SATURDAY TO 4 AM PST 
MONDAY...

* WHAT...Steep west swell 12 to 14 feet at 14 seconds this afternoon 
  is expected. Waves will peak on Friday, becoming very steep 18 to 
  23 feet at 13 seconds. Additionally, north gales 30 to 35 kt with 
  gusts to 40 kt are expected on Friday. The mixed swell will remain 
  very high 15 to 19 feet at 12 seconds through Sunday.
  
* WHERE...These advisories and warnings are for areas beyond 10 nm 
  from shore. The strongest winds and highest waves will be beyond 
  30 nm from shore.

* WHEN...The small craft advisory will begin at 2 PM today, and
  increase to a gale warning at 4 AM Friday. The hazardous seas
  warning will then begin when the gales end 4 AM Saturday through
  4 am Monday.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

PZZ350-060000-
/O.EXP.KMFR.SC.Y.0095.000000T0000Z-201105T1200Z/
/O.NEW.KMFR.SC.Y.0096.201105T2200Z-201106T1200Z/
/O.UPG.KMFR.SE.A.0033.201106T1800Z-201108T0000Z/
/O.NEW.KMFR.SE.W.0058.201106T1200Z-201109T1200Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
346 AM PST Thu Nov 5 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO
4 AM PST FRIDAY...
...HAZARDOUS SEAS WARNING IN EFFECT FROM 4 AM FRIDAY TO 4 AM PST
MONDAY...


* WHAT...Steep west swell 13 to 15 feet at 14 seconds today will 
  become very steep and peak at 17 to 20 feet at 13 seconds on 
  Friday. North winds 20 to 30 kt with gusts to 35 kt on Friday are 
  also expected. Very steep waves 15 to 17 feet at 12 seconds will 
  continue through Monday.

* WHERE...Both the small craft advisory and the hazardous seas
  warning are for all areas out to 10 nm from shore.

* WHEN...The small craft advisory will begin at 2 PM this afternoon. 
  The hazardous seas warning will begin at 4 AM Friday and continue 
  through 4 AM Monday.

* IMPACTS...Very steep and hazardous seas could capsize or 
  damage vessels. Bar crossing will become especially 
  treacherous.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for very steep seas and consider remaining in port
until conditions improve.

&&

$$

PZZ376-060000-
/O.NEW.KMFR.SC.Y.0096.201105T2200Z-201106T1200Z/
/O.UPG.KMFR.GL.A.0021.201106T1800Z-201107T0600Z/
/O.NEW.KMFR.GL.W.0024.201106T1200Z-201107T1200Z/
/O.UPG.KMFR.SE.A.0033.201106T1800Z-201108T0000Z/
/O.NEW.KMFR.SE.W.0058.201107T1200Z-201109T1200Z/
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
346 AM PST Thu Nov 5 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 4 
AM PST FRIDAY...
...GALE WARNING IN EFFECT FROM 4 AM FRIDAY TO 4 AM PST SATURDAY...
...HAZARDOUS SEAS WARNING IN EFFECT FROM 4 AM SATURDAY TO 4 AM PST 
MONDAY...

* WHAT...Steep west swell 12 to 14 feet at 14 seconds this afternoon 
  is expected. Waves will peak on Friday, becoming very steep 18 to 
  23 feet at 13 seconds. Additionally, north gales 30 to 35 kt with 
  gusts to 40 kt are expected on Friday. The mixed swell will remain 
  very high 15 to 19 feet at 12 seconds through Sunday.
  
* WHERE...These advisories and warnings are for areas beyond 10 nm 
  from shore. The strongest winds and highest waves will be beyond 
  30 nm from shore.

* WHEN...The small craft advisory will begin at 2 PM today, and
  increase to a gale warning at 4 AM Friday. The hazardous seas
  warning will then begin when the gales end 4 AM Saturday through
  4 am Monday.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

PZZ356-060000-
/O.NEW.KMFR.SC.Y.0096.201105T2200Z-201106T1200Z/
/O.UPG.KMFR.SE.A.0033.201106T1800Z-201108T0000Z/
/O.NEW.KMFR.SE.W.0058.201106T1200Z-201109T1200Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
346 AM PST Thu Nov 5 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO
4 AM PST FRIDAY...
...HAZARDOUS SEAS WARNING IN EFFECT FROM 4 AM FRIDAY TO 4 AM PST
MONDAY...

* WHAT...Steep west swell 13 to 15 feet at 14 seconds today will 
  become very steep and peak at 17 to 20 feet at 13 seconds on 
  Friday. North winds 20 to 30 kt with gusts to 35 kt on Friday are 
  also expected. Very steep waves 15 to 17 feet at 12 seconds will 
  continue through Monday.

* WHERE...Both the small craft advisory and the hazardous seas
  warning are for all areas out to 10 nm from shore.

* WHEN...The small craft advisory will begin at 2 PM this afternoon. 
  The hazardous seas warning will begin at 4 AM Friday and continue 
  through 4 AM Monday.

* IMPACTS...Very steep and hazardous seas could capsize or 
  damage vessels. Bar crossing will become especially 
  treacherous.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for very steep seas and consider remaining in port
until conditions improve.

&&

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this gale watch went out at Nov 4, 9:14 AM PST, 5 hours 43 minutes earlier.

Area forecast discussion, Nov 4, 9:14 AM PST, 5 hours 43 minutes before
Area Forecast Discussion
National Weather Service Medford OR
914 AM PST Wed Nov 4 2020

.UPDATE...

No major changes to the forecast during this morning update. With
the low taking a more south easterly trajectory on Thursday, we
did lower the probability of precipitation east of the Cascades
Thursday night. We will also look into the snow forecast Thursday
night through Friday morning. As mentioned in the discussion
below, this different trajectory should delay the arrival of cold
air.

-Smith

&&

.DISCUSSION.../Issued 454 AM PST Wed Nov 4 2020/
Change is coming, but you can't feel it in the air yet
given how warm it continues to be across most of the forecast
area. High temperatures today will once again be about 15 degrees
above normal for this time of year. The air mass warmth,
according to Medford balloon soundings launched in the morning and
afternoon, is in the warmest top 10 percent for this date, with
records going back to 1948.

Getting back to the aforementioned change, it is being felt at
the coast now, with clouds and light rain chances through
tonight. For the rest of the area, slight cooling is expected on
Thursday and an increase in winds, but the major changes won't
come until Thursday night and Friday. Low pressure will push into
the coast late Thursday night into Friday morning, and rain will
spread inland during the day Friday. The path of the upper low has
trended farther south over the past several model runs. This
seems to have delayed the cold air arriving and doesn't favor as
significant a snowfall over the Cascades, but it does introduce
some potential for significant snow over the mountains of Northern
California. The air mass will be warm ahead of the low, so snow
levels start out at 8000ft+ and then lower to around 4000ft Friday
night. With the aforementioned changes of the low trajectory, we
now expect a few less inches of snow over the High Cascades.
Still, areas above 4500ft in the Cascades and Siskiyous should see
several inches of snowfall Friday into Friday night. There's
still considerable uncertainty in just where the heaviest
precipitation sets up, so confidence is low to moderate on amounts
and locations at this point. This includes areas east of the
Cascades too. We do have increasing confidence though that
significant snow impacts below 4500 feet are unlikely with this
first system, Friday into Saturday morning. It is a good time to
winterize your vehicle and prepare a winter emergency kit if you
plan on traveling over mountain passes this fall/winter, before
snow impacts begin to affect a broader area as we progress into
November.

Rainfall rates per the most recent model data suggest there won't be
any significant impacts to area wildfire burn scars. This makes
sense given the trajectory of the low coming from the west and
expected Integrated Vapor Transport (IVT--a good indicator of the
magnitude of moisture in these cool season systems) values being
modest for this time of year.

Another upper low will follow on the heels of the first, arriving
late Saturday, and this will feature colder air but less overall
precipitation. Snow impacts are likely down to 3500 feet per our
latest forecast. This means Siskiyou Summit on Interstate 5 could
have a period of impacting snowfall from Saturday evening to Sunday
morning. Snow levels could drop to as low as 2500 ft Sunday morning.

Monday morning will likely have the coldest temperatures so far this
year if skies clear sufficiently, especially in areas where some
snowpack will enhance the cold overnight/morning temperatures.

Deep northwest flow on the east side of an upper ridge will continue
Tuesday through Friday, according to the majority of ensemble
members. This would bring below normal temperatures and potential
for more systems from the northwest that would bring valley rain and
mountain snow. These systems usually aren't particularly wet given
the trajectory, but impacts to mountain passes could accompany any
precipitation. Looking further out, into next Thu/Fri/Sat, ensembles
show the ridge flattening to the west and an influx of moisture with
some significant precipitation.

We generally maintain an impartial picture of the weather here,
but I'd be remiss not to mention how excited this meteorologist
is to see rain and mountain snow in the forecast. There's still
room for model changes of course, but the area is in desperate
need for substantial rain and mountain snow this cool season with
ongoing severe to extreme drought. La Nina conditions favor above
normal precipitation for much of the forecast area, and we may be
starting to get a taste of La Nina impacts as the overall weather
pattern shifts to cooler and wetter this week and next. Keene

&&

.AVIATION...For the 04/12Z TAFS...MVFR is occurring at the coast,
Coquille, and Umpqua Basins associated with a cold front, but IFR
cigs/vsbys associated with the marine layer will push inland from
the offshore waters. Otherwise, VFR is expected to prevail
elsewhere, with some mid-high level clouds moving in the
afternoon. Breezy south to southwest winds are expected along the
coast and offshore this afternoon. -Schaaf.

&&

.MARINE...Updated 835 AM PST Wednesday 4 Nov 2020...A relative break
in the weather is expected today, however lingering swells will
continue resulting in small craft conditions for most of the waters.
Seas should be calmest in the southern waters within 3 nm from shore
west of Gold Beach.

A stronger front is expected to move into the waters Thursday
evening which could bring some Gale force winds followed by a very
steep and high to very high west to northwest swell Thursday night
that will persist into next weekend. The current Wavewatch suggests
that it will peak Friday morning at 18 to 20 feet and 14 seconds.
This could create large breakers around 24 feet and hazardous bar
conditions, and a high surf advisory continues for coastal areas
and beaches. -Sven

&&

.BEACH HAZARD...Updated 150 AM PST Wednesday 4 Nov 2020...A very
high with moderate to long period swell will move into the region
starting Thursday afternoon/evening, with possible high surf and
sneaker wave hazard Friday morning, possibly lingering through
Sunday. A high surf advisory continues for all southern Oregon
beaches. -Schaaf

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...High Surf Advisory from 4 AM Friday to 4 AM PST Saturday for
     ORZ021-022.

CA...None.

Pacific Coastal Waters...Small Craft Advisory until 4 AM PST Thursday for
     PZZ350-356-370-376.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 4, 2:57 PM PSTHazardous Seas WatchMFR13 hr

Nearby

Gale Watches in Oregon, 2020Every gale watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.